I haven’t written for a variety of reasons. First I was boycotting my health – not wanting to give it any more thought or energy. Then I just got super busy with work and life. Then I just didn’t care. And now I am writing.

The last rheumatologist appointment I had in July was hard. I was still getting the erythema nodosum flare-ups each time I tapered to 10 mg of prednisone. So my doc finally said, “We need to add another medication. We can’t have you on the prednisone for much longer. Now I am worried about the long term side effects of it.” So when your doc says she is worrying, you know it’s time to give in and do what you have been trying to avoid. She also said at my next appointment we will schedule a bone density scan, because prednisone loves to leach out the goodness in your bones.

The additional drug I started taking is Imuran. It’s an immune suppressant that is used a lot with kidney transplant patients, so your body doesn’t reject the new organ. The downsides of Imuran is that it can affect your liver and lower your white blood cell count. Oh, and cause a certain type of lymphoma. So, I started with a lower dose for the first two weeks, going in for weekly bloodwork to check on my liver and white blood cell count. All good? Ok, up your dose. Did that for two more weeks. Still good? Ok, start your full dose. Weekly bloodwork switched to biweekly, and now I am at monthly. This was going well until I hit the full dose. Then I started feeling the more noticeable side effects. The best way to describe it, was that I felt hungover all of the time. Super nauseous, headache, feeling like there was nothing I could eat to make me feel better, headache above the eyes, and super tired. At first I learned that I had to eat a big breakfast with my meds to not feel worse. But then I vomited. Not a good sign. Called the doc – no actual response. The hungover phase lasted a couple of weeks and then one weekend I transitioned from taking my meds in the morning to before bed. I then learned that I had to take them right before I turned out my light, otherwise the nauseous would set in and falling asleep was a challenge. And as long as I could sleep through the night, I could sleep through feeling like I had to hurl. It was such an amazing feeling – to not feel hungover – I honestly felt that I felt amazing, just compared to how I was before on the meds while taking them in the morning. But that was pretty much my August – one big hangover without the party.

Imuran can take 2 – 3 month for the positive effects to start. So during all this turmoil in August, I kept my prednisone at 10 mg until after I got through the Edmonton Burlesque Festival and my trip to Vegas in early September. Then I started decreasing by 1 mg. I am SUPER PUMPED to report that I am down to 5 mg a day, still with no returning of the erythema nodosum. Before Imuran, I still got a flare up at 9 mg. So I am now working on finding a balance between not rushing the taper and also being really excited to be prednisone free. I have been trying to stay at each lower dose for at least 4 days before I decrease again. Even though my legs feel great, I also need to respect that my body needs time to learn how to be without the prednisone in my system. Prednisone is similar to a hormone that my adrenal glands produce. So being on the drug, my glands got to take a vacation from producing the hormone. I need a gradual reduction so my adrenal glands have time to realize the party is over, and it’s time for them to work again.

But those darn kidneys. They are still giving me grief. Levels in August and September were good; June and July were not. I saw my kidney specialist at the end of last week. He was going to update my rheumatologist and figure out a plan going forward – I see her at the end of the month. But what is more concerning to me now, is I am starting to see possible symptoms to my kidneys not working well, as opposed to just these spikes in my bloodwork. I can’t sleep throughout the night without getting up to use the washroom. I was lucky enough to link this to my kidneys from watching Longmore – Wyoming sheriff who solved a mystery about a black market kidney transplant. This first started when I started the Imuran, and thought was linked to that. But now I am thinking kidneys. And that really scares me.

Overall, physically, I am just really tired. I go to bed early, ideally by 9pm, as I am just exhausted by that time. I blame the Imuran. My body has a reduced immune system. It wants me to rest and not shake hands with anyone. I am ok with that.

That’s where I will leave this update. When I am up for it, I can share more how this has been for me mentally. But I feel good about getting this physical update written and shared.

Thanks for reading. Health is fun!

Advertisements